Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 53, NWS Tulsa, OK

June 6, 20198 counties in Oklahoma

NWS Tulsa, OK issued this flash flood warning at Jun 6, 2019, 3:20 PM CDT for 8 counties in Oklahoma. It was in force for 6 hr. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2019, 3:20 PM CDT (20:20 UTC)
Expired
Jun 6, 2019, 9:15 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Creek County, OK, Muskogee County, OK, Okmulgee County, OK, Osage County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 98 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 4:00 PM CDTFLASH FLOODTulsa, OKCAR STALLED IN 3 FEET OF WATER ON SKELLY DRIVE NEAR I-44 AND MEMORIAL AVENUE
Jun 6, 4:07 PM CDTFLASH FLOODTulsa, OKSTREET FLOODING ACROSS MUCH OF CITY OF TULSA. TULSA MESONET REPORTED 3.12 INCHES OF RAIN IN THE PAST HOUR.
Jun 6, 4:07 PM CDTHEAVY RAIN 3.12Tulsa, OKMEASURED IN ONE HOUR AT THE TULSA MESONET STATION
Jun 6, 4:12 PM CDTFLASH FLOODTulsa, OKCAR SUBMERGED IN 4 FEET OF WATER NEAR 11TH STREET AND SHERIDAN ROAD
Jun 6, 4:29 PM CDTFLASH FLOODHominy, OKOSAGE NATION POLICE REPORTED THAT HIGHWAY 20 BETWEEN HOMINY AND SKIATOOK IS CLOSED BETWEEN BULL CREEK ROAD AND TWIN POINTS DUE TO WATER FLOWING OVER THE ROAD.
Jun 6, 4:29 PM CDTFLASH FLOODTulsa, OKI-244 EASTBOUND NEAR SHERIDAN ROAD IS CLOSED DUE TO FLOODING
Jun 6, 4:30 PM CDTFLASH FLOODBroken Arrow, OK1 TO 2 FEET OF WATER FLOWING THROUGH STREETS NEAR 81ST AND ELM
Jun 6, 5:00 PM CDTFLASH FLOODOwasso, OKWATER WAS REPORTED TO HAVE BEEN COVERING A NUMBER OF STREETS... INCLUDING THE AREA NEAR 76TH STEET NORTH AND MINGO ROAD
Jun 6, 5:12 PM CDTFLASH FLOOD4 Ne Owasso, OK96TH STREET N AND 161ST E AVE CLOSED DUE TO HIGH WATER.
Jun 6, 5:28 PM CDTFLASH FLOOD6 E Tulsa, OKSEVERAL HOMES FLOODED JUST NORTH OF ADMIRAL TWIN ON EAST INDEPENDENCE STREET IN TULSA.
Jun 6, 5:44 PM CDTFLASH FLOOD2 E Owasso, OKEMERGENCY MANAGEMENT REPORTED THAT 86TH STREET NORTH BETWEEN 151ST EAST AVENUE AND 161ST EAST AVE WAS CLOSED DUE TO HIGH WATER.
Jun 6, 5:50 PM CDTFLASH FLOOD2 Ne Owasso, OKEMERGENCY MANAGEMENT REPORTED THAT 106TH STREET NORTH AND 147TH EAST AVENUE CLOSED DUE TO SWIFT WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1029 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1029 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WGUS54 KTSA 062020
FFWTSA
OKC037-101-111-113-117-131-143-145-070215-
/O.NEW.KTSA.FF.W.0053.190606T2020Z-190607T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tulsa OK
320 PM CDT Thu Jun 6 2019

The National Weather Service in Tulsa has issued a

* Flash Flood Warning for...
  Southwestern Rogers County in northeastern Oklahoma...
  Central Osage County in northeastern Oklahoma...
  Creek County in northeastern Oklahoma...
  Western Wagoner County in northeastern Oklahoma...
  Northwestern Muskogee County in east central Oklahoma...
  Pawnee County in northeastern Oklahoma...
  Okmulgee County in northeastern Oklahoma...
  Tulsa County in northeastern Oklahoma...

* Until 915 PM CDT.

* At 318 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. 1 to 2 inches of rain have 
  fallen in some areas already. Rain rates will be very efficient 
  given the tropical airmass in place. Flash flooding is expected to 
  begin shortly.

* Some locations that may experience flooding include...
  Tulsa...                          Broken Arrow...
  Sand Springs...                   Okmulgee...
  Pawnee...                         Owasso...
  Bixby...                          Sapulpa...
  Jenks...                          Glenpool...
  Coweta...                         Skiatook...
  Catoosa...                        Verdigris...
  Hominy...                         Cleveland...
  Mannford...                       Drumright...
  Haskell...                        Kiefer...

Additional rainfall amounts of 1 to 3 inches are possible in
the warned area.

This includes Interstate 44 between mile markers 192 and 244.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3668 9694 3675 9689 3678 9675 3686 9675
      3646 9600 3642 9600 3624 9560 3555 9551
      3556 9596 3600 9662 3616 9662 3616 9682
      3624 9682 3625 9692 3633 9693 3634 9703
      3651 9703 3658 9689 3659 9705 3668 9706

$$
1 follow-up statement
042 
WGUS74 KTSA 062130
FFSTSA

Flash Flood Statement
National Weather Service Tulsa OK
430 PM CDT Thu Jun 6 2019

OKC037-101-111-117-062136-
/O.CAN.KTSA.FF.W.0053.000000T0000Z-190607T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Creek OK-Muskogee OK-Pawnee OK-Okmulgee OK-
430 PM CDT Thu Jun 6 2019

...THE FLASH FLOOD WARNING FOR CREEK...NORTHWESTERN MUSKOGEE...PAWNEE
AND OKMULGEE COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3668 9706 3668 9694 3675 9689 3678 9675
      3686 9675 3624 9560 3581 9556 3585 9583
      3598 9603 3607 9603 3608 9618 3615 9630
      3623 9626 3631 9650 3630 9650 3640 9653
      3637 9659 3645 9672 3656 9675 3650 9685

$$

OKC113-131-143-145-070215-
/O.CON.KTSA.FF.W.0053.000000T0000Z-190607T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rogers OK-Osage OK-Wagoner OK-Tulsa OK-
430 PM CDT Thu Jun 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHWESTERN ROGERS...CENTRAL OSAGE...WESTERN WAGONER AND TULSA
COUNTIES...

At 426 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. At least 2 to 3 inches of rain have
fallen. Flash flooding is occurring in the Tulsa metro with 
numerous streets flooded and stranded cars in high water.

Some locations that may experience flooding include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Owasso...
Bixby...                          Jenks...
Glenpool...                       Coweta...
Skiatook...                       Catoosa...
Collinsville...                   Verdigris...
Hominy...                         Cleveland...
Haskell...                        Fairfax...
Sperry...                         Shidler...
Wynona...                         Kaw City...

Additional rainfall amounts of up to an inch are possible in
the warned area.

This includes Interstate 44 between mile markers 217 and 245.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3668 9706 3668 9694 3675 9689 3678 9675
      3686 9675 3624 9560 3581 9556 3585 9583
      3598 9603 3607 9603 3608 9618 3615 9630
      3623 9626 3631 9650 3630 9650 3640 9653
      3637 9659 3645 9672 3656 9675 3650 9685

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 12:20 PM CDT, 3 hours earlier.

Area forecast discussion, Jun 6, 12:20 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
1220 PM CDT Thu Jun 6 2019

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to VFR conditions early this afternoon will become more
consistently MVFR later this Afternoon and into tonight. Of
course, conditions will be worse in the widespread showers
and thunderstorms that expected later this afternoon and
into this evening.

&&

.PREV DISCUSSION... /Issued 1023 AM CDT Thu Jun 6 2019/

DISCUSSION...
Showers and thunderstorms are expected to become more
numerous across eastern Oklahoma and western Arkansas
this afternoon as an upper level low currently over the
Texas Panhandle moves east. The showers and thunderstorms
will be efficient rainfall producers with precipitable
water values around 1.8". This combined with the slow
movement of the showers and thunderstorms will create
a flash flood threat across the region Today. 1 to 2
inches per hour rainfall rates and already saturated
grounds will also add to the flash flood concern.

Have only made a few small adjustments to the grids for
Today to better reflect current trends.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Friday morning for OKZ049-053>076.

AR...Flash Flood Watch through Friday morning for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION.....10
Hazardous weather outlook, Jun 6, 12:32 PM CDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1232 PM CDT Thu Jun 6 2019

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1232 PM CDT Thu Jun 6 2019

...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING POSSIBLE TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Most of eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

HEAVY RAIN.
	RISK...Elevated.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...After 3 pm.

DISCUSSION...
Widespread showers and thunderstorms will develop across
eastern Oklahoma and western Arkansas this Afternoon and
continue into Tonight as an upper level low moves across
the region. The showers and thunderstorms will be slow-moving,
efficient rain producers, and will likely result in localized
quick-onset flash flooding. There will also be some threat of
rises on areas streams and rivers, depending on where the
heaviest rains fall. In addition to heavy rain, some
stronger cells may produce marginally severe hail and wind gusts.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY through Wednesday...No Hazards.

EXTENDED DISCUSSION...
Showers and thunderstorms will continue to gradually decrease in
coverage through Saturday, with some threat of locally heavy
rainfall continuing. Dry and cooler weather will prevail for the
early part of next week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Continue to monitor ongoing weather conditions, especially in
areas that are still dealing with overland flooding. Lake levels
remain well above normal and any additional heavy rain may lead to
increased river levels.

weather.gov/tulsa contains additional information.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:07 PM CDTFlash Flood WarningTSALatimer, LeFlore5 hr
Jun 6, 3:20 AM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more22 hr
Jun 6, 8:44 AM CDTRiver Flood WarningTSALeFlore47 hr
Jun 6, 1:36 PM CDTAreal Flood AdvisoryTSAAdair, Cherokee3 hr
Jun 6, 1:54 PM CDTRiver Flood AdvisoryTSACherokee13 hr
Jun 6, 2:36 PM CDTAreal Flood AdvisoryTSAOsage, Pawnee3 hr
Jun 6, 2:37 PM CDTAreal Flood AdvisoryTSACreek, Okmulgee, Tulsa3 hr
Jun 6, 4:10 PM CDTSpecial Weather StatementTSARogers35 min
Jun 6, 4:22 PM CDTFlash Flood WarningTSARogers, Wagoner6 hr
Jun 6, 5:06 PM CDTFlash Flood WarningTSAAdair, LeFlore, Sequoyah6 hr
Jun 6, 5:36 PM CDTFlash Flood WarningTSAHaskell, LeFlore, Muskogee, Sequoyah6 hr
Jun 6, 6:00 PM CDTFlash Flood WarningTSACraig, Mayes, Rogers5 hr
Jun 6, 6:46 PM CDTAreal Flood WarningTSAOsage, Rogers, Tulsa, Wagoner6 hr

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.